Harvard Health Letter

Ask the doctor: Can I replace potassium pills with foods high in potassium?

Q. I am taking furosemide (Lasix) once a day. I was told to also take potassium pills, but I don't like pills. Can I replace the potassium pill with foods high in potassium?

A. Maybe, with permission from your doctor.

Diuretics like furosemide encourage your kidneys to make more urine. They help people who have conditions like heart failure that cause extra fluid to build up in the body. However, many diuretics cause the kidneys to excrete potassium along with the extra fluid. If potassium levels get too low, serious problems can develop, including dangerous heart rhythms.

People differ in how much potassium they lose when they take diuretics. That's why doctors periodically order blood tests to check the levels of potassium. If your level is low, you need to replace potassium, either with potassium pills or by eating foods rich in potassium, such as leafy green vegetables like spinach, nuts, and many varieties of beans.

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »